Colorado, 2016

Damaging Winds in Colorado, June 23, 2016

June 23, 2016 · NWS GJT · 3 events in 2 counties and zones

Line of severe thunderstorms tracked west to east across Moffat and Routt Counties. Damaging winds produced widespread tree damage in the Craig and Steamboat Springs areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Line of severe thunderstorms tracked west to east across Moffat and Routt Counties. Damaging winds produced widespread tree damage in the Craig and Steamboat Springs areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 23, 2:37 PM MST, 2 hours 38 minutes earlier.

Area forecast discussion, Jun 23, 2:37 PM MST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
337 PM MDT THU JUN 23 2016

.SHORT TERM...(Tonight through Friday night)
Issued at 335 PM MDT Thu Jun 23 2016

Best storms this afternoon were moving just right of the mean
0-6km flow and producing small hail. Most storms are expected to
end with sunset but there is still sufficient moisture and
instability for isolated nocturnal storms north of the I-70
corridor.

Friday deeper moisture erodes from west to east through the day
under strengthening SW flow. Most thunderstorms will be limited to
the eastern mountains closer to the Continental Divide. Breezy, hot,
and dry conditions are expected elsewhere raising fire weather
concerns. See fire discussion below.

Friday night the cold front drops south to near the I-70 corridor by
midnight and into northern New Mexico by morning. This ushers in
less-hot and drier air.

.LONG TERM...(Saturday through Thursday)
Issued at 335 PM MDT Thu Jun 23 2016

The north enjoys a cool down of 5-8 degrees while the south will see
little temperature change. Precipitable water values remain around
0.5 inch over the eastern San Juan mountains that may produce an
isolated thunderstorm or two.

For the new week a broad ridge rebuilds over the Great Basin then
shifts subtly east later in the week. Deep subtropical moisture
begins to pool over the Sonoran and Chihuahuan Deserts approaching
2 inch precip water values by Thursday. This moisture leaks into
the Four Corners beginning Tuesday then deepens to around 1.2
inches by next Thursday. Increasing showers and thunderstorms can
be expected starting Tuesday and favoring the south. But we are
not ready to use the M word yet.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 335 PM MDT Thu Jun 23 2016

VFR conditions will dominate at all TAF sites. Isolated showers
and thunderstorms may continue overnight mainly north of the I-70
corridor. Friday afternoon...scattered showers and thunderstorms
will favor the mountains of western Colorado especially near the
Continental Divide. There is a 30 percent chance of brief afternoon
storm impacts at KASE KEGE with a 10 percent chance at KRIL KGJT
KMTJ KTEX. Mountain top winds of SW 15-20 kts will produce light
to moderate turbulence, stronger vicinity storms/showers.

&&

.FIRE WEATHER...
Issued at 335 PM MDT Thu Jun 23 2016

An approaching cold front on Friday will strengthen southwest
gradient winds. This will combine with low afternoon humidities
and critical fuels to produce Red Flag conditions for Colorado
fire zones 200, 202 and 203, from 2 PM to 8 PM. The afternoon
winds are expected to be strongest in the western portions of
those zones. Saturday...winds will decrease somewhat and
humidities will rise due to less hot conditions. So critical fire
weather conditions are not expected.

&&

.HYDROLOGY...
Issued at 335 PM MDT Thu Jun 23 2016

Hot temperatures will exacerbate the melting of the remaining
high elevation snowpack. Meanwhile, releases from area dams and
management of water diversions will likely add to flow in some
rivers and streams. As a result, waterways across the area will
continue to run high, fast, and cold through the coming weekend.
Stay advised of the latest river forecasts by visiting our website
at weather.gov/gjt.

&&

.GJT Watches/Warnings/Advisories...
CO...Red Flag Warning from 2 PM to 8 PM MDT Friday for
     COZ200-202-203.

UT...None.
&&

SHORT TERM...Joe
LONG TERM...Joe
AVIATION...EH+Joe
FIRE WEATHER...Joe
HYDROLOGY...TGJT
Hazardous weather outlook, Jun 23, 1:33 AM MST, 15 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
233 AM MDT THU JUN 23 2016

COZ001>014-017>023-UTZ022>025-027>029-240845-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
233 AM MDT THU JUN 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

HIGH TEMPERATURES ABOUT 5 TO 10 ABOVE NORMAL WILL CONTINUE TODAY.
ISOLATED TO SCATTERED THUNDERSTORMS WILL BRING LOCAL HEAVY RAIN
AND GUSTY WINDS THIS AFTERNOON AND EVENING, MAINLY IN THE
MOUNTAINS.

RIVERS WILL ALSO CONTINUE RUNNING HIGH FROM CONTINUED SNOWMELT
RUNOFF, ESPECIALLY THE GREEN RIVER IN NORTHEAST UTAH AND EXTREME
NORTHWEST COLORADO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HOT TEMPERATURES WILL CONTINUE. FRIDAY WILL BE DRIER BUT WINDS
WILL INCREASE FRIDAY AND SATURDAY, INCREASING FIRE WEATHER
CONCERNS.

SUNDAY THROUGH WEDNESDAY WILL SEE ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS EACH AFTERNOON AND EVENING, MAINLY OVER HIGHER
TERRAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 23, 2:16 PM MST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
316 PM MDT THU JUN 23 2016

COZ011-012-014-017-232200-
WEST ELK AND SAWATCH MOUNTAINS CO-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN CO-
UPPER GUNNISON RIVER VALLEY CO-UNCOMPAHGRE PLATEAU/DALLAS DIVIDE CO-
316 PM MDT THU JUN 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DELTA AND
NORTHEASTERN MONTROSE COUNTIES UNTIL 400 PM MDT...

AT 314 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MONTROSE...MOVING NORTHEAST AT 25 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...DIME SIZE HAIL...BRIEF HEAVY
RAIN AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MONTROSE...CRAWFORD AND MAHER.

THIS WILL IMPACT HIGHWAY 50 FROM OLATHE TO MONTROSE AND HIGHWAY 550
JUST SOUTH OF MONTROSE.

 PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3835 10797 3851 10808 3877 10761 3854 10744
TIME...MOT...LOC 2114Z 240DEG 22KT 3848 10794

MA
Local storm report, Jun 23, 2:35 PM MST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
335 PM MDT THU JUN 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             5 WNW MONTROSE          38.51N 107.96W
06/23/2016  E0.25 INCH       MONTROSE           CO   TRAINED SPOTTER

            0.32 INCHES OF RAIN WITHIN 10 MINUTES. RAIN STARTED AT
            320 PM. STILL RAINING HEAVILY. PEA SIZE HAIL AS WELL.
            RAIN RATE ESTIMATED AT 1.3 INCHES PER HOUR.

&&

EVENT NUMBER GJT1600725

MALEKSA
Local storm report, Jun 23, 4:48 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
548 PM MDT THU JUN 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             MONTROSE                38.48N 107.87W
06/23/2016  E0.25 INCH       MONTROSE           CO   PUBLIC

            HEAVY RAIN...GUSTY WINDS TO 40 MPH OR GREATER AND SMALL
            PEBBLE SIZE HAIL

&&

EVENT NUMBER GJT1600726

MALEKSA
Special weather statement, Jun 23, 5:13 PM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
613 PM MDT THU JUN 23 2016

COZ002-004-240100-
CENTRAL YAMPA RIVER BASIN CO-ELKHEAD AND PARK MOUNTAINS CO-
613 PM MDT THU JUN 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MOFFAT COUNTY UNTIL 700
PM MDT...

AT 613 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES NORTH OF CRAIG...MOVING EAST AT 15 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS UP TO 50 MPH WILL
BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EASTERN MOFFAT
COUNTY NORTH OF CRAIG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4062 10771 4077 10770 4086 10735 4061 10732
TIME...MOT...LOC 0013Z 260DEG 12KT 4070 10758

JAM

The radar

The Grand Junction radar (KGJX), 170 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Moffat

When
June 23, 5:15 PM MST to 5:35 PM MST
Where
Moffat County, 3.59 mi W of Craig to 0.45 mi SE of Craig
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.515, -107.598

Spotter reported trees down due to wind gusts. Craig ASOS reported 59 mph wind gusts. Widespread power outages around the Craig area.

Thunderstorm Wind, Routt

When
June 23, 5:50 PM MST to 6:00 PM MST
Where
Routt County, 0.96 mi WSW of Hayden to 0.78 mi ESE of (Hdn)hayden Arpt
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.495, -107.267

Hayden ASOS reported 59 mph wind gust.

Thunderstorm Wind, Routt

When
June 23, 6:30 PM MST to 6:45 PM MST
Where
Routt County, 1.56 mi WNW of Steamboat Spgs to 4.71 mi ESE of Steamboat Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.492, -106.845

Widespread tree damage occurred in Steamboat Springs. One to two foot healthy trees snapped due to winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631577, 631578, 631558.